?

Log in

No account? Create an account
 
 
08 December 2008 @ 08:07 pm
vaccine sickness?  
So, I took Geech to the vet on Friday morning for his boosters. He got vaccines for rabies, distemper, hepatitis/adenovirus, parainfluenza, leptospirosis, and parvo. The vet also said he was having some joint problems in his knee and hip and prescribed baby aspirin (1 pill every 12 hours). I also picked up some glucosamine doggie treat things for the joints. He's 4 years old and 28lbs (big boy!)

He usually gets a little lethargic after he gets shots, but I feel like over 72 hours is enough time for those side effects to stop. He has been lethargic on and off since Friday but he was eating, drinking, and playing at times and seemed much better yesterday afternoon. This morning, he seemed to be doing badly again...very lethargic, tail down, ears down, sad face and everything. When he breathes it seems like he is shivering. He's not having labored breathing, but it seems a little weird. The hair on his spine is standing up, which it usually does if he is sick or in pain. And he hasn't eaten much today. He jumped off the couch when I came home but went right back to sleep after a minute.

I called the vet this morning and they said to keep an eye on him but since he wasn't vomiting or having diarrhea and was eating, it was probably just the effects wearing off. He spent today with my in-laws and they said he was doing pretty well though less active than usual. I didn't really expect him to seem sick still this evening. We're not going to give him any more aspirin or glucosamine.

Anyway, I've looked up a bunch of stuff on the internet about vaccine side effects and they all just just say that lethargy is normal. I am just surprised it's lasted this long, since Friday morning! Our vet office is closed by now so we're keeping an eye on him in case we need to take him to the emergency vet.

Does this sound normal? Still feeling sick from vaccines over 72 hours after they were administered?

Sorry this is so long! Thanks :)
 
 
 
J'irai Cracher Sur Vos Tombes: best of both worlds.bird on December 8th, 2008 10:33 pm (UTC)
Eloise got pretty lethargic/feverish from her bordetella vaccines (we had her in doggy daycare or we wouldnt have gotten it) for quite a few days after getting them. i was completely freaking out, so i understand your concern.

also: early one morning i found a lump on Eloise's right shoulder. i totally FLIPPED OUT (hardcore) and rushed her to the vet after basically panicking for several hours until they opened. turns out that it was irritation at the injection site of her rabies vaccine a month after she received it.

so sometimes the little buggers can take a while!

i am sorry though! i hope he is back to his old self in no time! i will be thinking of you.
asavasasavas on December 9th, 2008 12:44 pm (UTC)
This is why I, personally, never get the flu shot myself! I've hear about dogs getting reactions at their injection site but a month later is crazy! That does make me feel better though, knowing that stuff must stay in their system for a while. Thank you for the thoughts :)
popscocklespopscockles on December 8th, 2008 10:37 pm (UTC)
I've worked at a vet's, a pet store(regretfully, when I was younger & naive)& I currently work at a PetsHotel. We have a 48hr rule for dogs who get vaccs, but I wish they'd make it longer. I've seen dogs who don't react at all, & then on the other side of the spectrum, dogs who take a week or longer to get back up to speed! It sounds pretty normal, but keep an eye on him.

Get a little pedialyte into him if you can. That usually makes them feel a whole lot better. You're doing good! =)

Just remember, if you see any rashes, labored breathing, vomiting, or loose stool, get him to his doctor, asap. Hope your baby feels better!
asavasasavas on December 9th, 2008 12:40 pm (UTC)
Luckily his poops are good and he doesn't seem to be having trouble breathing. He still won't drink but I'm hoping to get some pedialyte down if I can! He doesn't seem to be in any particular distress, so hopefully he'll bounce back in a day or two. Part of me thinks he might just be doing this to mess with me so that I never take him to the vet again!
Sara Raesarakenobi on December 8th, 2008 11:11 pm (UTC)
he did get a lot of shots. are you also feeding him the baby aspirin and the glucosamine? they may contribute to a change in a routine too
asavasasavas on December 9th, 2008 12:33 pm (UTC)
Yeah, I dropped them both but the vet tech this morning told me to re-start the aspirin since it might be aches that are bothering him. I honestly don't remember him getting so many shots when I was in the exam room with him...I wonder if they combine a lot of them and maybe that's it?
Sara Raesarakenobi on December 9th, 2008 12:47 pm (UTC)
i know that for my KID we split all the shots up -- it means more shots but they are spread out. we had a cat who had a bad bad reaction to a specific type of rabies vax one time and it always makes me wonder if you can split them up with dogs too. 1-2 different strains
Meghanenchantedbedlam on December 9th, 2008 12:05 am (UTC)
I'm at my mom's right now (she is a vet) and she's sitting right next to me, so I asked her about your post.

She said that 72 hours is a little long to still have the side effects, but that it could still be a sensitivity to the aspirin and/or glucosamine, so she thinks discontinuing it is a good idea. You can check his gums to see if he's in shock. If they're pink and you press on them, they should go white and then go right back to pink after a few seconds. If they stay white or grey if they're white or grey in the first place, that's not a good sign.

Also, if he's not eating, you can offer him something bland like boiled rice or something like that. Make sure that he is drinking, though.

She said that you should also mention to your vet that next year, you might want to spit up the vaccinations so that he doesn't get them all in one day, in case this is an extended negative reaction to the shots.
asavasasavas on December 9th, 2008 12:37 pm (UTC)
Thank you and your mom! The vet tech this morning told me to re-start the baby aspirin since it might be residual aches and pains from the shots that is bothering him. His gums look fine to me...pinkish reddish, which is usual. I got him to eat some pepperoni this morning but he still won't drink anything. I woke him up 2-3 times last night to take him to his water bowl but he refused! My in-laws are watching him today so they can try and get him to drink throughout the whole day and if he starts acting sicker they will take him to the vet for us.

Thanks for the advice :)
Lorindasweetdemonica on December 10th, 2008 01:18 am (UTC)
what artist is your icon from?
asavasasavas on December 15th, 2008 01:59 pm (UTC)
Sorry--lost track of comments :)

The artist is Mark Ryden and the entire painting is called "A Dog Named Jesus"



He has a few paintings with Bostons in them.